Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 15, 2018, 7:59 AM CDT for Montgomery County, Kansas. It took effect at Aug 15, 2018, 11:53 AM CDT. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 7:59 AM CDT (12:59 UTC)
- In effect from
- Aug 15, 2018, 11:53 AM CDT
- Expired
- Aug 15, 2018, 1:55 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Coffeyville (CFVK1).
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 23 ft
- Major stage
- 26.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
562
WGUS43 KICT 151259
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
759 AM CDT Wed Aug 15 2018
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Verdigris River At Coffeyville affecting Montgomery County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-160257-
/O.NEW.KICT.FL.W.0004.180815T1653Z-180816T1426Z/
/CFVK1.1.ER.180815T1653Z.180815T1800Z.180815T2026Z.NO/
759 AM CDT Wed Aug 15 2018
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Verdigris River At Coffeyville.
* From this morning until Thursday morning.
* At 6:00 AM Wednesday the stage was 12.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 19.1 feet by this afternoon. The river will fall
below flood stage by late this afternoon.
* Impact...At 20.0 feet...Both banks along the river lowlands will
overflow. The road floods along the intersection of South Buckeye
Street and Eldridge Street near the state line.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Coffeyville 18.0 12.2 Wed 6 AM 10.6 3.3 1.1
&&
LAT...LON 3713 9555 3700 9552 3700 9573 3714 9576
$$1 follow-up statement
859
WGUS83 KICT 151855
FLSICT
Flood Statement
National Weather Service Wichita KS
155 PM CDT Wed Aug 15 2018
...The flood warning is cancelled for the following river in
Kansas...
Verdigris River At Coffeyville affecting Montgomery County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-151925-
/O.CAN.KICT.FL.W.0004.000000T0000Z-180816T1426Z/
/CFVK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
155 PM CDT Wed Aug 15 2018
The Flood Warning is cancelled for
The Verdigris River At Coffeyville.
* At 12:55 PM Wednesday the stage was 15.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 16.4 feet this
evening.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Coffeyville 18.0 15.5 Wed 1 PM 10.6 3.3 1.1
&&
LAT...LON 3713 9555 3700 9552 3700 9573 3714 9576
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 15, 6:35 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 15, 6:35 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 AM CDT Wed Aug 15 2018 .SHORT TERM...(Today through Friday night) Issued at 205 AM CDT Wed Aug 15 2018 The main challenge in the short term today is the speed of in which the precipitation exits the eastern portions of the CWA, cloud cover for today and the timing and intensity of the next disturbance for Thursday night into Friday. The 700mb low and strong moisture transport which brought the flooding rains to Southeast Kansas last night is progged to move into the Central Mississippi Valley today and will have some clearing today. Temperatures are expected to recover some but there will be enough clouds in the region to keep temperatures a little below normal for this time of year. An upper level trough will meander around the region for the remainder of the short term. This will be enough to keep some cloud cover in the region and will also allow another mid level trough to come into phase with with the upper level trough. The orientation of this mid level trough will be enough to allow for some decent moisture transport to return to the region and will also bring some shear and instability for Thursday afternoon. This will increase the chances for showers and thunderstorms. Most of the short range models (NAM/HRRR/SREF) do indicate a good chance for showers and thunderstorms but the models do not agree on timing or intensity. Some of the SREF plumes have another significant rain event for Friday morning in the same area that just received more than 7 inches of rain. Confidence in a significant rain event is low at this time but can't rule out the potential for some strong storms with localized very heavy rain for Thursday night and into Friday morning. Temperatures for Thursday and Friday will recover some and be close to normal for this time of year. Cloud cover and the approaching trough Thursday will prevent temperatures from getting much warmer. By Friday, the cloud cover and the proximity of rain will bring the temperatures back down below normal. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 205 AM CDT Wed Aug 15 2018 The extended looks to have a rather nice day for Saturday ahead of another upper level trough approach to the region. Partly cloudy skies with near normal temperatures can be expected for Saturday. By Saturday evening, moisture transport looks to increase again as the next system encroaches on the region. Many of the GEFS Plumes also bring the PW vales back up in the 1.7-1.9 inch range which is well above normal for this time of year. The high PW values the GEFS plumes indicating combined with CAPE values approaching 2000 J/Kg and shear values in the 25-30kt range indicates the potential for strong storms with gusty winds and very heavy rain. Confidence is low at this time. However, with many of the long range ensembles and models moving in this direction, the chances for another round of thunderstorms with very heavy rain can't be ruled out for Sunday into Monday. Metzger && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 634 AM CDT Wed Aug 15 2018 Lingering showers in southeast Kansas will exit to the east by late morning. Residual stratus IFR/MVFR cigs will gradually improve across the area by midday with VFR conditions expected this afternoon through tonight. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 68 90 70 / 10 0 20 50 Hutchinson 85 66 90 68 / 10 10 20 40 Newton 85 66 89 68 / 10 0 20 50 ElDorado 84 66 89 68 / 10 0 20 50 Winfield-KWLD 86 67 90 70 / 10 0 30 50 Russell 85 65 89 66 / 10 10 20 40 Great Bend 86 65 90 66 / 10 10 20 40 Salina 85 66 91 67 / 10 0 20 50 McPherson 85 65 89 67 / 10 0 20 40 Coffeyville 85 68 90 71 / 20 10 30 60 Chanute 85 68 90 70 / 20 0 10 60 Iola 84 67 90 70 / 20 0 10 60 Parsons-KPPF 85 68 91 71 / 20 0 20 60 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...KED
Hazardous weather outlook, Aug 15, 4:30 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 430 AM CDT Wed Aug 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 430 AM CDT Wed Aug 15 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight River flooding along the Verdigris river will continue for much of the day today. The river is expected to crest then recede today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of showers and thunderstorms will be possible Thursday and Friday. Strong storms with isolated severe storms are possible generally along and north of Highway 54. The main threat will be 60 mph winds and very heavy rain. Showers and thunderstorms will again be possible Sunday through Tuesday. Some strong storms with gusty winds and very heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 15, 4:48 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HEAVY RAIN 4 NW INDEPENDENCE 37.27N 95.77W
08/15/2018 M8.29 INCH MONTGOMERY KS MESONET
MEAURED GAGE SITE REPORT AT ELK CITY LAKE. UPDATED.
&&
KEDLocal storm report, Aug 15, 4:49 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM HEAVY RAIN CHERRYVALE 37.27N 95.55W
08/15/2018 M6.16 INCH MONTGOMERY KS MESONET
AWS SITE.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:03 PM CDT | Flash Flood Warning | ICT | Montgomery | 6 hr |
| Aug 14, 10:55 PM CDT | Flash Flood Warning | ICT | Labette | 8 hr |
| Aug 14, 11:30 PM CDT | Flash Flood Warning | ICT | Chautauqua | 4 hr |
| Aug 14, 11:49 PM CDT | Flash Flood Warning | ICT | Montgomery | 8 hr |
| Aug 15, 1:40 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 9 hr |
| Aug 15, 7:40 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Aug 15, 12:22 PM CDT | Areal Flood Warning | ICT | Montgomery | 7 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.